What's the danger in having laser hair treatment or electrolysis while on Accutane? What's the danger?

Doctor Answers 1

Wound healing is altered when you are on Isotretinoin (Accutane)

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
When taking Isotretinoin (Accutane), your skin is much more sensitive than normal and wound healing is impeded, meaning you tend to heal more slowly and have a greater risk for healing abnormally with hypertrophic scars. Because of this concern, there has been a longstanding recommendation against doing any sort of procedure that can cause trauma to the skin (lasers, chemical peels, microneedling, waxing, electrolysis, etc) while on Isotretinoin and for 6 months after discontinuing the medication.

While waiting 6 months after finishing Isotretinoin is definitely the safest approach, there have been a few small studies published suggesting laser hair removal is safe during Isotretinoin use. In my practice, I still recommend to wait till after Isotretinoin treatment for hair removal. However, if a patient understands the potential risks and still wants to do laser hair removal while on Isotretinoin, I am OK with it as long as they don't have any adverse reaction with a test spot.

I hope this answer is helpful! Best of luck. 


Carlsbad Dermatologic Surgeon
4.9 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.